Symptoms: Disease or Meds?

Thought I’d take a few minutes to talk about a confusing issue surrounding symptoms.  Many of our CIL dogs are prescribed prednisone, a powerful steroid, which is notorious for a host of side effects.  Among the side effects that it can cause are abdominal distention (bloating) and hind-end weakness.

It’s a matter of some frustration that the disease of CIL itself can frequently cause similar symptoms.  When protein levels are low, fluid can accumulate in the abdomen or in other areas of the body, causing a bloated appearance.  Sustained low protein levels also lead to muscle wasting, since the body will compensate by leaching protein from muscle tissue.  This causes weakness, which can also look like a prednisone side effect.

So, what do we blame when we see these symptoms?  The answer is always in the protein levels.  These are very common disease symptoms, so a flare up is the more likely issue unless you know from recent testing that your dog’s protein is normal.

If your dog is showing either of these symptoms (bloating or muscle weakness), you need to have the protein levels checked as soon as possible.  Do not assume it’s a side effect of the medications, because cutting back on the meds at this point might be the exact opposite of what’s needed (and cutting back on prednisone without veterinary supervision can be life threatening).

Let your vet do the testing and advise you on what to do, and understand that if the protein is low it might involve increasing those steroids for a while.

Nobody likes the side effects of prednisone, but sometimes the choice is between that and a sick or dying dog.  Some dogs remain on it for life.  Under veterinary supervision, your dog’s dose of prednisone can eventually be tapered down to the lowest effective dose, reducing the side effects but maintaining enough therapeutic effect to keep the disease in remission for as long as possible.

Comments are closed.